Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Getting fast heartbeat during intercourse. No chest pain, no high blood pressure. Any complication?

User rating for this question
Answered by

Practicing since : 2003
Answered : 2189 Questions
my husband is 57 years old and has been having this problem for about a year where he begins having very strong heartbeats during intercourse. Once this begins, he loses erection and often can't get it back again. He never gets chest pain, runs 8kms 3 times a week and doesn't have high blood pressure. I'm worried that it might be some problem arising with his heart that's causing this. I would appreciate your advice.
Posted Sun, 5 May 2013 in Hypertension and Heart Disease
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic.
Thanks for your query.

From the description of your symptoms, there could be two likely causes. One could be a cardiac-related problem. During sexual intercourse, there is increased sympathetic nervous system activity, which along with the physical exertion, can put a strain on the heart. If there is an underlying cardiac problem, this added strain can result in symptoms like palpitations.

The other possibility could be a mild panic attack. It is known that panic attacks can get triggered during sexual intercourse, due to the physiological and hormonal changes, and these panic attacks can manifest as palpitations.

The sudden onset of these palpitations could be resulting in distress and anxiety, which are causing him to lose his sexual arousal and erection.

So, I would suggest that your husband has a proper cardiac evaluation done in order to rule out any underlying cardiac problem. This will include a detailed physical examination and investigations like ECG, Treadmill, etc. Further treatment will depend on the cause identified.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist & Sexologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor